LINKEDINCOMMENTMORE

Dear Dr. Roach: Months ago, my right lower leg and knee became swollen, stiff and painful. My GP did an EKG (normal) and ordered a sonogram for detection of deep vein thrombosis. The test was negative. He also ruled out infection and cellulitis.

The leg is still stiff and painful, but not as swollen. The scariest part of this is my right calf muscle feels knotted and hard, and my knee seems to “catch” and resist full extension.

Two considerations are on my mind as I try to find answers: I spend hours a day working at a computer and forget to take “walking” breaks, and I was diagnosed with psoriasis one month before my leg became swollen. I mention this because my largest psoriatic plaque (several inches wide) is on my right ankle. Could my leg swelling and pain be caused by psoriatic arthritis? My GP says no.

I am a 60-year-old woman in otherwise good health; I take no medications.

B.M.

Dear B.M.: Psoriatic arthritis most commonly affects small joints, particularly the hands and wrists, and can be quite destructive. Some people have psoriatic arthritis without yet having had skin lesions of psoriasis. Changes in the fingernails are common in psoriatic arthritis, and they are a clue clinicians look for. An X-ray usually is definitive.

It is possible your knee problem is psoriatic arthritis, but it is much more likely to be one of three other conditions: a meniscal tear, osteoarthritis of the knee or a ruptured Baker’s cyst. The sensation of “catching” in the knee is classic for a meniscal tear, and inability to fully extend the knee can be due to meniscal disease, as well. The sensation of the calf muscle being involved leads me to suspect a ruptured Baker’s cyst; however, an ultrasound done for deep vein thrombosis usually makes that diagnosis. Given that this has been going on for two months, it’s time to check back in with your doctor, who may wish to do an X-ray of the knee or have you see an orthopedic surgeon.

Dear Dr. Roach: My supervisor said I needed to see a doctor because my eyes were yellow. It turns out I have Gilbert’s disease. Will it get me fired?

R.M.

Dear R.M.: It shouldn’t.

Gilbert’s (zhil-BEARS) ought not to be called a disease. It’s an oddity or a quirk. You inherited a gene that, from time to time, interferes with the way your body processes bilirubin. Bilirubin is a breakdown product of red blood cells. The liver takes care of it. In people with Gilbert’s, bilirubin blood levels rise and turn the skin and the whites of the eyes yellow. Many have it.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1yyWyB6